Oklahoma, 2004

Flood in Oklahoma, July 7 to 9, 2004

July 7 to 9, 2004 · NWS TSA · 1 event in 1 county or zone

The Poteau River near Panama rose above its flood stage of 29 feet at 9 pm cdt on July 7. 50 feet at noon cdt on July 8.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Poteau River near Panama rose above its flood stage of 29 feet at 9 pm cdt on July 7. The river crested at 31.50 feet at noon cdt on July 8. The river fell below its flood stage at 4 am cdt on July 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 2:55 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
355 PM CDT WED JUL 7 2004

VERY INTERESTING FORECAST TODAY. INITIAL PROBLEM IS THE FUTURE
EVOLUTION OF THE DEVELOPING CONVECTIVE COMPLEX IN NORTH CENTRAL
KANSAS. STORMS ARE CURRENTLY MOVING SOUTH SOUTHEAST DOWN THE
INSTABILITY GRADIENT AND IF THIS TREND CONTINUES...THE COMPLEX WILL
END UP FURTHER WEST THAN THE MODELS INDICATE. IN FACT THE 18Z ETA
HAS SHIFTED THE COMPLEX TO THE WEST SOMEWHAT. TIMING IS ALSO A
PROBLEM AS MODELS LOOK LIKE THEY MAY BE A BIT SLOW AS IS TYPICAL
WITH THESE COMPLEXES.

FOR NOW WILL KEEP POPS TONIGHT IN THE 20-30 PERCENT RANGE AND LET
THE EVENING SHIFT WATCH THINGS OVER THE NEXT FEW HOURS. WILL UP POPS
A BIT THURSDAY MORNING AS THAT IS WHEN THE BRUNT OF THE COMPLEX MAY
AFFECT THE AREA. SHOULD SEE ENOUGH RECOVERY IN THE AFTERNOON THOUGH
TO ALLOW TEMPERATURES TO WARM TO NEAR 90 IN MOST PLACES.

THE ETA ALSO SUGGESTS AT LEAST ONE AND POSSIBLY TWO CONVECTIVE
COMPLEXES WILL MAKE A RUN AT THE AREA THURSDAY NIGHT AND FRIDAY
MORNING. WEAKENING UPPER FLOW MAY LIMIT THE SOUTHERN EXTENT OF THIS
ACTIVITY BUT WILL CARRY LOW POPS JUST IN CASE. ALSO WILL NEED TO
START WATCHING THE EASTERLY WAVE THE MODELS MOVE OUT OF THE NORTHERN
GULF INTO TEXAS FOR THE POSSIBILITY OF AFTERNOON CONVECTION OVER THE
HILLS AS EARLY AS FRIDAY AFTERNOON.

MADE SOME CHANGES TO THE EXTENDED TODAY AS IT APPEARS THE HIGH HEAT
MAY NOT BE COMING JUST YET. UPPER RIDGE DOES BUILD OVER THE AREA BUT
WEAK EASTERLY WAVES MOVING UNDERNEATH THE RIDGE WILL RESULT IN
TROPICAL MOISTURE BEING ADVECTED NORTH INTO THE AREA. WILL KEEP POPS
GOING THROUGH SUNDAY WITH THE BEST CHANCES IN SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS BUT WOULD NOT BE SURPRISED IF POPS LATER NEED TO
BE CONTINUED THROUGH MUCH OF THE PERIOD. MOST OF THIS ACTIVITY WILL
LIKELY BE DIURNAL IN NATURE. THE MOIST AIRMASS WILL BE RELUCTANT TO
HEAT UP SO TRIMMED MAXIMUM TEMPERATURES BACK THROUGH THE EXTENDED.

GFS MOS MAXIMUMS ARE TOO WARM THE NEXT COUPLE DAYS BUT THE ETA AND
NGM MOS LOOK CLOSE.

PRELIM NUMBERS:

TUL    74   90   76   90 /  20   30   20   20
FSM    72   91   73   90 /  20   30   20   20
MLC    73   92   75   89 /  20   20   20   20
BVO    70   89   72   90 /  30   30   20   20
FYV    69   86   69   86 /  30   30   20   20
BYV    69   85   71   86 /  30   40   20   20
MKO    72   90   72   89 /  20   30   20   20
MIO    70   86   73   89 /  30   40   20   20
F10    74   91   74   90 /  20   20   20   20
HHW    72   92   73   89 /  20   20   20   20

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Jul 7, 11:45 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT WED JUL 7 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1245 PM CDT WED JUL 7 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT
EARLY THIS AFTERNOON ONLY A FEW THUNDERSTORMS REMAIN IN NORTHWEST
ARKANSAS FROM THE ACTIVITY THAT OCCURRED THIS MORNING.  THESE STORMS
WILL WIND DOWN BY 2 PM...BUT ISOLATED STORMS MAY DEVELOP OVER THE
WHOLE AREA AS THE AFTERNOON PROGRESSES AND IT WARMS UP.  ORGANIZED
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

BY LATER TONIGHT ANOTHER COMPLEX OF STORMS IS EXPECTED TO ORGANIZE
NORTH OF THE AREA OVER THE CENTRAL PLAINS AND MOVE TO THE SOUTHEAST.
THE EXACT TRACK OF THE COMPLEX TONIGHT IS STILL UNCERTAIN AT THIS
TIME...BUT THERE IS A POTENTIAL FOR A TRACK THAT WOULD MOVE THE
SYSTEM ACROSS NORTHWEST ARKANSAS AND FAR NORTHEAST OKLAHOMA TOWARD
MORNING.  DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT FOR SEVERE
WEATHER WITH THIS COMPLEX OF STORMS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION
...MAINLY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS MAY LINGER ACROSS THE NORTHERN PART OF THE AREA
TOMORROW MORNING.  ADDITIONAL THUNDERSTORMS MAY OCCUR SATURDAY AND
SUNDAY...BUT THE MAIN TREND OF THE FORECAST WILL BE TOWARD DRIER AND
WARMER WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
July 7, 8:00 PM CST to July 9, 3:00 AM CST
Where
Le Flore forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415434.